Alert archive / Mississippi / Wind Advisories in 2019

Wind Advisory 6, NWS Jackson, MS

October 26, 201936 counties in Mississippi

NWS Jackson, MS issued this wind advisory at Oct 26, 2019, 5:04 AM CDT for 36 counties in Mississippi. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2019, 5:04 AM CDT (10:04 UTC)
Expired
Oct 26, 2019, 1:00 PM CDT
In force
8 hr
Issued by
NWS Jackson, MS
All 36 counties

Attala County, MS, Carroll County, MS, Choctaw County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 52 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS74 KJAN 261004
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
504 AM CDT Sat Oct 26 2019

MSZ025>033-036>039-042>046-048>052-054>058-062>066-072>074-261800-
/O.NEW.KJAN.WI.Y.0006.191026T1004Z-191026T1800Z/
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-
Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Durant, Tchula,
Lexington, Pickens, Goodman, Kosciusko, Louisville, Macon, 
Brooksville, Yazoo City, Ridgeland, Madison, Canton, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Jackson, Pearl, 
Brandon, Richland, Forest, Morton, Newton, Union, Decatur, 
Conehatta, Meridian, Crystal Springs, Hazlehurst, Wesson, Magee, 
Mendenhall, Taylorsville, Raleigh, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
504 AM CDT Sat Oct 26 2019

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Sustained winds of 20 to 25 mph with gusts of 35 to 45 
  mph possible.

* WHERE...Portions of central, east central, north central, 
  northeast, south central and southeast Mississippi.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...With very saturated soils, gusty winds will likely
  down trees. Gusty winds could blow around unsecured objects.
  Power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DL
1 follow-up statement
426 
WWUS74 KJAN 261520
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
1020 AM CDT Sat Oct 26 2019

MSZ025>033-036>039-042>046-048>052-054>058-062>066-072>074-261800-
/O.CON.KJAN.WI.Y.0006.000000T0000Z-191026T1800Z/
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-
Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Durant, Tchula,
Lexington, Pickens, Goodman, Kosciusko, Louisville, Macon, 
Brooksville, Yazoo City, Ridgeland, Madison, Canton, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Jackson, Pearl, 
Brandon, Richland, Forest, Morton, Newton, Union, Decatur, 
Conehatta, Meridian, Crystal Springs, Hazlehurst, Wesson, Magee, 
Mendenhall, Taylorsville, Raleigh, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
1020 AM CDT Sat Oct 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Sustained winds of 20 to 25 mph with gusts of 35 to 45 
  mph possible.

* WHERE...Portions of central, east central, north central, 
  northeast, south central and southeast Mississippi.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...With very saturated soils, gusty winds will likely 
  down trees. Gusty winds could blow around unsecured objects. 
  Power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this wind advisory went out at Oct 26, 4:35 AM CDT, 29 minutes earlier.

Area forecast discussion, Oct 26, 4:35 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
435 AM CDT Sat Oct 26 2019

.DISCUSSION...

Through tonight: The surface low formerly known as Olga has moved
into southeastern Louisiana early this morning and continues
northward toward Mississippi. To the north of the system,
frontogenesis is ongoing roughly along the MS River, with westerly
surface wind and 50s dewpoints observed across most of North LA.
Meanwhile, to the east of the developing front, lower 70s
dewpoints have surged into southeast Mississippi, allowing surface
based instability to slowly increase overnight. As the low
continues to lift northward along the front, a broken line of
convection is expected to develop along the front and surge
northeastward through the morning hours. Given the highly sheared
environment and potential for a sufficiency of instability, a few
damaging wind gusts are possible along the line and tornadoes will
be possible as well. A marginal severe weather outlook is being
highlighted in the HWO/graphical products.

With the surface low deepening as it lifts north of our area, a
brief period of strong gradient winds are also likely to occur just
ahead of the front. Particularly with the ground already being
saturated, a few gusts in the 30-40 mph range could easily knock
down some trees. We have added a limited gradient wind threat to the
HWO/graphics to highlight this potential.

And lest we not forget the flash flood threat. Through 7z, MRMS
gauge bias corrected 24 hour rainfall totals indicate a large swath
of east MS has already received 3-5" of rain, while farther west
totals are closer to the 1-3" range. With an additional 1-2"/locally
higher expected, flash flooding remains a threat in bands of heavier
rain/higher rain rates until the front clears the area. The Flash
Flood Watch has been continued with no modification (though some of
the western portion of the watch could probably be canceled early
as rain clears later this morning.)

The bulk of the rain will be east of the area by this afternoon.
Clouds will linger across most of the area into tonight, and with
only modest cold advection behind the front, low temperatures will
still be near normal for this time of year. Due to the light flow
behind the front and continued low dewpoint depressions, patchy fog
will become possible if any clearing is able to occur. /DL/

Sunday through Friday night: While the overall upper level pattern
across North America will remain extremely amplified during the
long range, we expect a stretch of quiet weather to prevail
Sunday through Tuesday as weak surface high pressure covers the
ArkLaMiss region. Generally dry weather with seasonable
temperatures can be expected in this period.

Global models have come into better agreement on the approach of
a powerful upper level trough as we go into mid week, but with the
ensemble guidance continuing to trend slower overall, don't be
surprised if timing slows even further with the next system and
eventual frontal passage. As it stands, rapid moisture transport
should occur over the forecast area by Tues night into Wednesday
as backing upper level winds allow the tropical moisture
connection observed in recent weeks to make a return. It appears
convective instability and general lift associated with
increasingly favorable upper jet dynamics will support
considerable coverage of shower/thunderstorm activity, but
confidence is somewhat low concerning the exact location of any
convective systems at this point. Given the anomalous moisture and
antecedent conditions following the current flood event, it is
likely that an additional heavy rain/flooding threat will develop
by Wed night/Thurs as a strong cold front approaches. Will hold
off for now on any mention of this in the HWO with global models
still in flux and timing in doubt.

Assuming the cold front pushes through by Thursday/Friday, would
expect much colder air to surge into the ArkLaMiss region with the
potential for the first freezing temperatures of the season over
at least northern portions of the area. /EC/

&&

.AVIATION...
06Z TAF discussion:
Poor flying conditions exist across most of the area this early
morning, with ceilings and/or visibilities in the IFR/LIFR range.
Rain and a few storms will spread northward overnight, ending from
west to east on Saturday morning as a cold front moves across the
region. Sky/visibility Conditions will improve somewhat behind the
front, with VFR conditions possible by the afternoon at JAN/HKS/
MEI/HBG/PIB. However, MVFR ceilings are expected to return later
this evening, with fog becoming possible later in the night. E/SE
winds this early morning will shift abruptly to SW/W during the
morning and will be gusty at times, especially along and east of
I-55. A few storms could be severe with 50 kt gusts and a tornado
possible. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  50  70  51 / 100   1   1   0
Meridian      75  51  70  51 / 100   5   1   0
Vicksburg     63  49  71  50 /  75   1   1   0
Hattiesburg   73  50  71  51 / 100   3   1   0
Natchez       62  48  71  50 /  49   1   1   0
Greenville    61  48  69  50 /  91   1   2   0
Greenwood     70  50  69  51 / 100   1   2   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ007>009-
     015-016-023>026.

AR...Flash Flood Watch until 1 PM CDT this afternoon for ARZ074-075.

&&
Hazardous weather outlook, Oct 26, 4:16 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
416 AM CDT Sat Oct 26 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040-041-
047-053-059>061-270930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Humphreys-Issaquena-Sharkey-Warren-Claiborne-
Jefferson-Adams-Franklin MS-
416 AM CDT Sat Oct 26 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and west Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Through mid-morning

Areas of flash flooding are likely through around mid-morning.
Additional rainfall amounts of 1 to 2 inches of rain are expected,
with locally higher amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ026>033-036>039-042>046-048>052-054>058-062>066-072>074-270930-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-
Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
416 AM CDT Sat Oct 26 2019

This hazardous weather outlook is for portions of central
and eastern Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through midday

FLOODING
THREAT...Elevated
TIMING...Through midday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This morning

Areas of flash flooding are likely through this morning.
Additional rainfall amounts of 1 to 2 inches of rain are expected,
with locally higher amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe storms, capable of producing damaging wind gusts
and tornadoes, are possible through midday.

(https://www.weather.gov/images/jan/graphicast/2.png)

A brief period of gusty winds, with sustained winds of 20 to 25
mph and gusts of 30 to 40 mph, is possible this morning. Winds may
cause weak trees and tree limbs to break and fall. High profile
vehicles should exercise caution.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ025-270930-
Leflore-
416 AM CDT Sat Oct 26 2019

This hazardous weather outlook is for Leflore County, Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Through this morning

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This morning

Areas of flash flooding are likely through this morning.
Additional rainfall amounts of 1 to 2 inches of rain are expected,
with locally higher amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

A brief period of gusty winds, with sustained winds of 20 to 25
mph and gusts of 30 to 40 mph, is possible this morning. Winds may
cause weak trees and tree limbs to break and fall. High profile
vehicles should exercise caution.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 6:55 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence, Simpson, Smith50 min
Oct 26, 7:35 AM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith40 min
Oct 26, 8:55 AM CDTSpecial Weather StatementJANLeake50 min
Oct 26, 9:38 AM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Clay, Montgomery, Oktibbeha, Webster and 1 more52 min

Nearby

Wind Advisories in Mississippi, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.